MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US ARTICULEZE M HEAD 36MM +1.5; ARTICULEZE HEAD (12/14 TAPER) : HIP METAL FEMORAL HEADS

DEPUY ORTHOPAEDICS INC US ARTICULEZE M HEAD 36MM +1.5; ARTICULEZE HEAD (12/14 TAPER) : HIP METAL FEMORAL HEADS
Catalog Number 136551000
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Fatigue (1849); Foreign Body Reaction (1868); Hematoma (1884); Hypersensitivity/Allergic reaction (1907); Necrosis (1971); Pain (1994); Synovitis (2094); Metal Related Pathology (4530); Swelling/ Edema (4577)
Date of Event 05/21/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that articuleze m head 36mm +1.5, summit por taper sz4 hi off, pinnacle mtl ins neut36idx50od, apex hole elim positive stop, and pinnacle 100 acet cup 50mm were involved in a reported event.The patient, who had previously undergone right total hip arthroplasty with these implants for degenerative arthritis, experienced right hip and buttock pain, weakness in the right leg, trunnionosis, and an avulsion fracture of the right greater trochanter.Additional findings included prominent fluid in the trochanteric bursa, high-grade tears of the right gluteus medius and minimus tendons, elevated blood chromium and cobalt levels, increased erythrocyte sedimentation rate, aseptic lymphocyte-dominated vasculitis-associated lesion (alval), and a displaced right femur greater trochanteric fracture.Mri revealed a fluid collection adjacent to the peri-trochanteric region, raising concern for a pseudotumor, which was subsequently debrided.The patient underwent multiple revision surgeries, including modular head and liner exchanges, abductor tendon repair, and treatment for prosthetic joint infection.Complications included recurrent hip dislocations, chronic abductor dysfunction, sciatic and gluteal neuropathy resulting in foot drop, and episodes of swelling and pain.The implants were explanted during revision procedures.Affected area: right hip.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: no device associated with this report was received for examination.The adverse symptoms alleged and product code reported is associated with the depuy metal on metal articulation.A complaint database search and/or device manufacturing (dhr) reviews will not be performed.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of the post-market surveillance.If additional information is made available, the investigation will be updated as applicable.Device history lot: a manufacturing record evaluation (mre) will not be performed since mom systems are obsolete.Added : d10 concomitant, h6 health effect - clinical code.
 
Event or Problem Description
Additional information received: patient was found with the following: procedure date: (b)(6) 2024.On pathology tissue exam date: (b)(6) 2024.Microscopic description: a, b.Multiple sections show tenosynovial hyperplasia, chronic tenosynovitis, fibrosis and focally numerous siderophages.No acute inflammation or evidence of neoplasia is seen.Specimen: a: soft tissue, right hip capsule, excision : soft tissue, right hip, excision gross: a, soft tissue, right hip capsule, excision: received are multiple pieces of pink-red nodular hyperemic synovial tissue and blood clot aggregating 3.8 x 3.0 x 1.1 cm.Representative sections are submitted in one cassette.B.Soft tissue, right hip, excision: received isa 4.6 x 3.0 x 1.3 cm piece of pink-tan hyperemic synovial tissue.Representative sections are submitted in one cassette.Diagnosis: cutaneous vasculitis, aseptic lymphocyte dominant vasculitis associated lesion related to metal particles from a metal-on-metal prosthesis; b-questionable pseudotumor.Final diagnosis: a.Soft tissue, right hip capsule, excision: tenosynovial hyperplasia, chronic tenosynovitis, chronic hemorrhage and fibrosis.Procedure date: (b)(6) 2025.Pre-operative diagnosis: acute hematogenous.Prosthetic joint infection of right total hip arthroplasty.Post operative diagnosis: acute hematogenous prosthetic joint infection of right total hip arthroplasty.Procedure performed: right hip debridement and irrigation (including subcutaneous tissue, muscle, and bone) with implant retention and modular head/liner exchange.Intraoperatively, a large hematoma and clot were debrided.Identified the patient's chronic greater trochanter nonunion.Femoral stem was well-fixed, and there was no corrosion or trunnionosis.There was some necrotic bone at the proximal end of the femur around the greater trochanter non-union site, which was debrided back to good bone.Cup was found to be well positioned and well-fixed.Surgeon debrided synovitis, and did extensive irrigation/washout with betadine/hydrogen peroxide scrub and then normal saline.A new +4 lateralized constrained liner was impacted into the cup, and the femoral head was replaced with a new 28 mm +5 ceramic femoral head with a titanium sleeve.There were no complications reported.3 culture specimens and one tissue specimen were submitted for pathologic examination.
 
Additional Manufacturer Narrative
Product complaint: (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: added: b5, h6 clinical code.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Updated ed: patient's right hip was revised to address right hip and buttock pain, elevated serum cobalt and chromium ion levels, aseptic lymphocyte dominate vasculitis associated lesion (alval), painful right metal-on-metal total hip arthroplasty, and displaced right femur greater trochanter fracture.Treatment consisted of revision right total hip arthroplasty, with modular head and iiner exchange only, and right hip abductor tendon repair.Pseudotumor was debrided.Femoral stem and acetabular cup were well-fixed and retained.Metal femoral head and acetabular liner were removed, and replaced with a ceramic head and a polyethylene liner.A small amount of black trunnionosis was removed from the base of the trunnion--the trunnion was otherwise intact.The greater trochanter bone fragment was significantly displaced and not a candidate for osteosynthesis fixation, so an abductor tendon repair was performed in lieu of the orif of the trochanter.The surgery was tolerated well, with no complications.Patient was seen presenting with bilateral mom hips and found she was having bilateral hip pain, right greater than left.Patient reported that pain was worse when sitting; the right side pain radiated into her upper thigh; and she had feelings of weakness in the right leg.She described the pain on the left as the same, only not as severe with no weakness.X-rays of both hips found them to be in appropriate position without evidence of loosening or subsidence.They showed the right hip avulsion fracture of the right greater trochanter.Surgeon was concerned for metallosis and alval.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information that has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint recon described in this report.Added: d10 corrected: b5, b6.If information that was not available for the initial report is obtained, a follow-up report will be filed as appropriate.

Brand Name
ARTICULEZE M HEAD 36MM +1.5
Common Device Name
ARTICULEZE HEAD (12/14 TAPER) : HIP METAL FEMORAL HEADS
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
JTE RAYNHAM MFG SITE
325 paramount drive
raynham MA 02767
Manufacturer Contact
elba bello
700 orthopaedic dr.
warsaw, IN 46581
9083863534
MDR Report Key24838799
Report Number1818910-2026-06571
Device Sequence Number17678704
Product Code LPH
UDI-Device Identifier10603295033912
UDI-Public(01)10603295033912(17)130126(10)2542636
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K980513
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/26/2013
Device Catalogue Number136551000
Device Lot Number2542636
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/23/2026
Supplement Date Received by Manufacturer03/23/2026
04/20/2026
04/22/2026
Initial Report FDA Received Date04/10/2026
Supplement Report FDA Received Date04/16/2026
04/21/2026
05/11/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/30/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
APEX HOLE ELIM POSITIVE STOP.; APEX HOLE ELIM POSITIVE STOP.; PINNACLE 100 ACET CUP 50MM.; PINNACLE 100 ACET CUP 50MM.; PINNACLE MTL INS NEUT36IDX50OD.; PINNACLE MTL INS NEUT36IDX50OD.; SUMMIT POR TAPER SZ4 HI OFF.; SUMMIT POR TAPER SZ4 HI OFF.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexUnknown